Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 9, NWS Grand Rapids, MI

April 17, 2024Kent County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 17, 2024, 11:49 AM EDT for Kent County, Ottawa County, Michigan. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2024, 11:49 AM EDT (15:49 UTC)
Expired
Apr 17, 2024, 1:03 PM EDT
In force
74 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kent County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 29 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:59 AM EDT, 1 hour 50 minutes earlier. Its key messages:

  • Scattered potential strong storms today
  • Period of Rain Thursday Night
  • Cooling off for the Weekend
Area forecast discussion, Apr 17, 9:59 AM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
959 AM EDT Wed Apr 17 2024

.KEY MESSAGES...

- Scattered potential strong storms today

- Period of Rain Thursday Night

- Cooling off for the Weekend

&&

.UPDATE...
Issued at 959 AM EDT Wed Apr 17 2024

The SPC Slight Risk over our southeast forecast area has been
expanded northward with the increased risk chiefly tied to a
damaging wind threat. The storms in question are currently over
Lake Michigan and moving eastward with a history of producing
strong wind gusts. A warm front currently extends roughly eastward
through Muskegon towards the thumb. Given the enhanced low level
helicity profile around the front, we can't entirely rule out a
brief tornado either.

Reviewing the last 12 to 24 hours, we had less precipitation than
expected overnight. The thinking was that we might be currently
sitting in a heavily rain-modified cooler and stable airmass.
Instead, we saw little rain overnight, currently have largely
clear skies to our southwest, and also see indications of
pronounced destabilization. Specifically, a plume of MLCAPE
exceeding 1000 J/kg should sweep eastward across our southern CWA
the rest of this morning and through this afternoon. By 1 pm, low
level conditional instability looks impressive from the Mount
Pleasant area southward with 0-3km MLCAPE greater than 125 J/kg
and lapse rates in this layer make a run at 8C per km. Shear in
the 0-3 km layer does decrease somewhat by afternoon in this same
area. This suggests cells could start becoming more outflow
dominant around the time they're exiting our forecast area to the
east.

&&

.DISCUSSION...
Issued at 342 AM EDT Wed Apr 17 2024

- Scattered potentially strong storms today

Latest Nam3km seems to have a pretty good handle on current radar
activity, which would suggest two periods of storms today. The
first begins now with the storms over the lake and then another
round by 18z.

Radar shows scattered convection developing from near LDM
southwest across the lake near the warm front. Quite a bit of
lightning occurring over the lake, but storms have generally be
below severe levels to the west. The storms were moving northeast,
which should continue given boundary layer flow. An area of
steeper mid level lapse rates near 7c/km was noted over east
central WI and that area is progd to move northeast toward LDM
withing the next few hours.

HRRR soundings show a pronounced inversion near 900 mb with
limited instability north of the warm front. Thus, we don't
anticipate the convection to bring down the stronger winds aloft.

This area of convection will move end by 12z leaving several hours
of dry weather, especially across the southern cwa; regional
radar shows a dearth of echos over northern IL/northwest IN at
this time.

Instability will ramp up later this morning, especially over the
southern cwa behind the warm front. HRRR/Nam3km/HREF show another
round of convection developing around noon over the lake. Forecast
soundings shows SBCAPE in the 1500-2000 j/kg range and the
aforementioned models point toward a broken line of storms
developing along the lake shore around 16z and then moving east,
exiting the cwa by late afternoon. Given the strong shear coupled
with the frontal lift and ambient instability, a few of the
storms could be strong to severe with strong winds the main
threat.

Tonight will be mostly dry as the upper trough moves east, but the
next system developing in the mid Missouri Valley will already be
taking aim on the Great Lakes, so cloudy skies are expected
Thursday and an afternoon shower isn't out of the question as an
upper low noses into the region.

- Period of Rain Thursday Night

As a frontal zone tracks in from the west later Thursday and into
Thursday night a wave develops along it, just south of the CWA. A
southerly low level jet over the OH Valley will advect moisture into
the frontal zone. PWAT's climb up to around an inch as the front and
associated wave move through. There is even some weak elevated
instability. Ensemble QPF values have been trending up. As a result,
we will increase the POPs, higher QPF and feature a low risk for a
few storms.

- Cooling off for the Weekend

Colder air advects in from the northwest behind the departing front
Friday into Saturday.  Temps at 850 mb lower down to -7 to -9 deg C
on Saturday.  That will likely keep the daytime highs in the 40's.
Then with a potential for some clearing Saturday night and starting
off the evening only in the 40's, we will likely see below freezing
temperatures for Sunday morning. The low level thermal trough will
be east of the CWA Sunday so it won't be quite as cool as Saturday
but still well below normal.  However with a surface high over the
area Sunday night, good radiational cooling is expected.  Thus a
risk for overnight lows to drop down to near freezing  will exist,
especially for inland sites.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 741 AM EDT Wed Apr 17 2024

A cold front will be pushing eastward through the TAF sites later
this morning and through the early afternoon hours. There is
higher than normal confidence that we will be seeing at least
scattered thunderstorms develop along the front as it tracks
through. These were included in the 12z issuance. By 20z the
majority of the activity should be east of KLAN and KJXN.

There is a southerly low level jet overhead to start the period.
This feature may lead to low level wind shear until the surface
winds swing around to the southwest and increase. Occasional gusts
over 25 knots are looking likely by late morning and into the
afternoon. Any stronger storm could yield even higher winds.

Ahead of the front there was an area of MVFR clouds. Those lower
clouds are expected to move into the TAF sites over the next
couple of hours.

&&

.MARINE...
Issued at 342 AM EDT Wed Apr 17 2024

The Gale Warning will end at 6 AM and be replaced by a Small Craft
Advisory that will run through tonight. The Small Craft Advisory
south of Grand Haven will be extended through tonight as well as
winds behind the cold front will create hazardous conditions for
small craft.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for LMZ844>849.

&&

UPDATE...TJT
DISCUSSION...MJS/04
AVIATION...MJS
MARINE...04
Hazardous weather outlook, Apr 17, 4:04 AM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
404 AM EDT Wed Apr 17 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
404 AM EDT Wed Apr 17 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms...some possibly severe...are expected today. Wind
gusts to 60 MPH are the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-180815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
404 AM EDT Wed Apr 17 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Wind and waves will be hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind and waves will be hazardous to small craft Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 17, 9:42 AM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
942 AM EDT Wed Apr 17 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, Hart,
Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma,
Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland,
Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek,
and Jackson
942 AM EDT Wed Apr 17 2024

...Strong to severe storms moving over the area through early
afternoon...

A line of storms just moving off of the Wisconsin and Illinois
coastline over Lake Michigan at 930 am EDT will continue to advance
toward the area through early this afternoon.

The line is expected to arrive at the lakeshore around 11 am, and
then continue moving east over the area through mid afternoon, before
exiting east of U.S.-127 between 3 and 4 pm. This line is expected
to increase in intensity a bit as it approaches the area.

The main threat with this line will be wind gusts of 50 to 60+ mph.
Some large hail will also be possible, and an isolated tornado can
not be ruled out.
Local storm report, Apr 17, 11:46 AM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1146 AM EDT Wed Apr 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     Tstm Wnd Gst     1 ENE Norton Shores     43.17N 86.23W
04/17/2024  M47 MPH          Muskegon           MI   ASOS

            ASOS station KMKG Muskegon County Airport.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 4:01 AM EDTSmall Craft AdvisoryGRR24 hr
Apr 17, 9:58 AM EDTSpecial Marine WarningGRR2 hr
Apr 17, 11:41 AM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren62 min
Apr 17, 12:01 PM EDTSevere Thunderstorm WarningGRRKalamazoo65 min
Apr 17, 1:25 PM EDTSevere Thunderstorm WarningGRREaton38 min
Apr 17, 1:40 PM EDTTornado WarningGRREaton, Ingham50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.